Arizona, 2019

Flash Flooding in Arizona, September 23 to 24, 2019

September 23 to 24, 2019 · NWS PSR · 4 events in 1 county or zone

Copious amounts of tropical moisture spread north and into south-central Arizona during the morning hours on September 23rd, leading to widespread showers and thunderstorms. Some of the stronger storms generated intense rain with peak rain rates between 1 and 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Copious amounts of tropical moisture spread north and into south-central Arizona during the morning hours on September 23rd, leading to widespread showers and thunderstorms. Some of the stronger storms generated intense rain with peak rain rates between 1 and 2 inches per hour. Storms and heavy persisted through the afternoon and into the evening and resulted in several episodes of flash flooding across the central deserts to the west and northwest of Phoenix. Multiple stream gauges from the Maricopa County Flood Control District indicated that washes and streams rapidly filled with water during flash flooding, easily exceeding their alarm or bankfull stages and causing the flooding of various roads and low water crossings. The reports were generally received from very open country. Additionally, at 1633MST Arizona Department of Highways reported that Eagle Eye Road 10 miles southeast of Gladden, in far northwest Maricopa County, became closed due to debris that washed over the road from the flash flooding. There were no reports of accidents or injuries due to the flash flooding. In 2020, the Arizona Department of Transportation was awarded $10.7 million from the Federal Highway Administration to support the repair of roads and bridges damaged due to the numerous flash flooding events that occurred across Arizona on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 11:04 AM MST, 41 minutes earlier.

Area forecast discussion, Sep 23, 11:04 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1104 AM MST Mon Sep 23 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona with isolated storms over eastern
Riverside and Imperial Counties. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Tropical moisture associated with the remnants of what was
Pacific TC Lorena has moved into south central Arizona with
supplemental moisture from a Gulf surge moving into southwest
Arizona. Dew points are already in the upper 60s over Phoenix and
south central Arizona with mid 70s dew points pushing into Yuma
County. Much drier air is currently present just west of the
Colorado River over southeast California where dew points are in
the 40s, resulting in a very sharp moisture gradient. A very
strong mid- to-upper level trough with 571 dm H500 heights digging
into the Great Basin will dig farther south into the Colorado
River Valley by this evening as it fills to some extent. This will
maintain very favorable dynamics near and east of the cold core
low, with significant diffluence aloft, upper-level divergence in
the right entrance region of a jet streak, and isentropic ascent
in the presence of near record level 1.4-1.8 inch PWATs through
Tuesday morning. These conditions will support multiple periods of
scattered to widespread showers and thunderstorms through Tuesday
morning across south central and southwest Arizona with isolated
storms over eastern Riverside and Imperial Counties. Locally heavy
rainfall capable of producing flash flooding is expected, so we
have issued a Flash Flood Watch for most of La Paz, Maricopa,
Gila, and Pinal Counties from 5 AM MST this morning through 11 AM
MST Tuesday morning. Isolated severe storms capable of producing
large hail, damaging winds, and possibly even an isolated tornado
or two are expected by late morning through this evening.

Three main periods or focus areas of convection are expected
today with varying threats, so we cover them individually here:

1) Scattered to widespread convection is expected to continue for
the rest of the overnight hours through mid-morning primarily
from the a line along and east of a Maricopa-Phoenix-Anthem line
with more isolated convection over southwest Arizona. A weak
shortwave rotating out ahead of the stronger shortwave over the
Great Basin may be enhancing dynamic lift locally right now. Most
of this convective activity should be relatively shallow given we
still have lingering midlevel stability, but this should rapidly
erode from west to east as height falls and cooler air moves in
aloft to steepen lapse rates and allow for deeper convection and a
greater coverage of thunderstorms. Locally heavy rainfall will be
the primary threat with these storms, particularly over eastern
Maricopa and Gila Counties where S-SW- to-N-NE oriented isentropic
ascent is best aligned with terrain. Rain rates should initially
remain below 1 inch per hour, but as convection intensifies over
the next few hours with the assistance of terrain and increasing
instability, 1-2 inch per hour rain rates will be possible. For
this reason, we have decided to start the Flash Flood Watch at 5
AM MST this morning as that is when we really expect the heavier
rainfall and the cumulative effects of ongoing shower activity to
accentuate the flash flood threat, particularly for Gila and
northeast Maricopa Counties where WPC has issued a moderate risk
of excessive rainfall in collaboration with local Arizona offices.

2) By late morning, the ingredients for strong to severe storms
will be present as the trough provides atmospheric forcing via
upper level diffluence and a strong jet streak aloft. Gradually
veering winds and bulk shear values in the 40-50 knot range in the
presence of MLCAPE and CAPE values in the 1500-2500 J/kg range if
not even higher over Yuma County will support discrete supercells
depending on how convection evolves. The moisture gradient
currently present near or just west of the Colorado River Valley
should continue to sharpen further to act like a pseudo-dryline
and provide an initial focus for convection, so there is highest
confidence in severe storms over Yuma, La Paz, and Maricopa
Counties. SPC has this area and the Phoenix metro in a slight risk
of severe storms, so a Severe Thunderstorm Watch may be issued
later this morning or afternoon once confidence is high enough.
Further east towards the Phoenix metro, there are significant
uncertainties in how much the ongoing convection and cloud cover
may temporarily stabilize the atmosphere locally, so we may see a
brief lull in the action through late afternoon. However,
convective temperatures are only in the upper 80s so it will not
take too many breaks in the clouds for the Phoenix metro to
realize strong instability and favorable wind profiles to get
strong to severe storms. Large hail up to golf ball size will be
the biggest threat with these storms, followed by damaging winds.
Very steep low- level lapse rates with relatively low LCLs and
cloud bases down to about 5000 feet will support a very isolated
tornado threat, but any that do occur should be weak. Westerly
winds expected by this afternoon should keep storm- relative
helicity values low to keep this threat minimal, but winds backing
to southeasterly by early evening could briefly increase this
threat depending on how convection evolves.

3) There is perhaps stronger model agreement in that another round
of storms is expected late this evening into the overnight hours
as the synoptic front pushes through the region. This should
result more linear storm structures in the the from multicellular
line segments, for which damaging straight line winds will be the
primary threat. Hail should generally be smaller since rotating
updrafts will generally not be expected and instability should
begin to decrease. However, any cells that are able to train or
occur over areas that have already experience heavy rainfall will
have the potential to cause flash flooding. Although agreement for
this third period of storms is strong, there is considerable
uncertainty in how widespread storms will be and what time they
will actually occur. Fortunately, this uncertainty should decrease
over time as hi-res models come into clearer focus based on how
the aforementioned two periods of convection evolve.

Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 1802Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very active weather expected over the next 24 hours with several
rounds of showers and thunderstorms possible into Tuesday morning.
Radar this morning shows scattered showers across the northern
portions of the Phoenix metro pushing off to the northeast. CIGs
over the TAF sites have been as low as 2500-3000 kft with a few
cloud bases as low as 1 kft. Satellite trends show low CIGs
lifting and slightly scattering out (FEW-SCT 6 kft and SCT-BKN 8
kft) to the south of the metro, so we may see this trend continue
northward over the terminals.

Going into the early afternoon and into the evening hours, strong
to severe thunderstorms capable of producing gusty winds, large
hail, and locally heavy rain will be possible for the Phoenix
metro. The exact timing for these storms are somewhat uncertain so
the timing in TAFs are subject to change in later updates.
Thunderstorms that move through the metro will have CIGS down to
around 5 kft and potentially even lower. Confidence in winds
making a switch to the west or southwest early this afternoon is
quite uncertain. Added TEMPO groups for possible southerly winds
for most sites while making southwesterly winds prevailing at KIWA
since observations to the south are now reporting south to
southwest winds. Storms look to taper off later this evening with
possible redevelopment possible later tonight and even into
Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Mostly clear skies across much of southeast California at this
hour with FEW-SCT mid-level clouds around the Colorado River
Valley. Expect bases to remain aoa 7 kft at KBLH though if a
thunderstorm is able to impact the terminal, then CIGs could
potentially develop lower than that. However, not confident that
KBLH will be impacted by thunderstorms so only have VCTS in the
TAF at this time. Confidence is low that KIPL will even see a
vicinity thunderstorm so have not mentioned anything in that TAF.
Varying amounts of mid and high level cloud cover with bases aoa 7
kft will be possible through much of the day today. Gusts upwards
of 20-25 kts will be possible as well before tapering off this
evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No changes to the outlook forecast...Lingering isolated shower
Aside from gusty thunderstorms, winds should generally remain
below 15-20 mph until Friday and Saturday when stronger winds are
expected with the approaching disturbance. Minimum relative
humidity values will remain in the 20 to 30 percent range for most
locations except a few spots in southeast California that may drop
into the upper teens. Overnight recoveries will remain decent as
long as the moisture remains in the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...Deems/Hopper

In the hours before

Local storm report, Sep 23, 10:31 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1031 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             2 N PHOENIX             33.48N 112.07W
09/23/2019  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SMALL HAIL APPROXIMATELY PEA SIZED REPORTED.

&&

DSD
Special weather statement, Sep 23, 11:11 AM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1111 AM MST Mon Sep 23 2019

AZZ534-537-541-231900-
Aguila Valley AZ-Cave Creek/New River AZ-Northwest Valley AZ-
1111 AM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL NOON MST...

At 1110 AM MST, Doppler radar was tracking a strong thunderstorm near
Circle City, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Surprise, Wittmann, Circle City, Morristown and Lake Pleasant.

This includes the following highways...
US Highway 60 between mile markers 119 and 134.
AZ Route 74 between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

LAT...LON 3384 11220 3369 11253 3382 11271 3396 11256
      3389 11231 3391 11224 3395 11223
TIME...MOT...LOC 1810Z 225DEG 22KT 3386 11250

INS
Local storm report, Sep 23, 11:12 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 ENE FOUNTAIN HILLS    33.62N 111.70W
09/23/2019                   MARICOPA           AZ   FIRE DEPT/RESCUE

            FLOODING ALONG THE WASH, AT INTERSECTION OF
            EL PUEBLO BLDV. AND CALICO DR.

&&

DSD
Local storm report, Sep 23, 11:23 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1123 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      9 SE BOUSE              33.84N 113.89W
09/23/2019                   LA PAZ             AZ   COUNTY OFFICIAL

            FLOODING CONDITIONS RESULTING IN THE CLOSURE
            OF HIGHWAY 72 BETWEEN MILES 17-38.

&&

DSD
Local storm report, Sep 23, 11:25 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1125 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      6 SSW BOUSE             33.85N 114.05W
09/23/2019                   LA PAZ             AZ   COUNTY OFFICIAL

            FLOODING CONDITIONS RESULTING IN CLOSURE OF
            PLOMOSA ROAD BETWEEN HIGHWAYS 95 AND 72.

&&

DSD
Local storm report, Sep 23, 11:30 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1130 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      18 N LIGURTA            32.92N 114.32W
09/23/2019                   YUMA               AZ   COUNTY OFFICIAL

            HIGHWAY 95 CLOSED BETWEEN MILES 61 AND 62
            DUE TO FLOODING.

&&

DSD

The radar

The Phoenix radar (KIWA), 93 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
September 23, 11:45 AM MST to 3:40 PM MST
Where
Maricopa County, 5.32 mi ENE of Wittmann to 7.52 mi NNE of Wittmann
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.813, -112.446

Scattered to numerous showers and thunderstorms continued to develop across the northern portions of the Phoenix area through late morning and into the afternoon hours on September 23rd, and some of the storms continued to produce very heavy rain with peak rain rates well in excess of one inch per hour. The heavy rain led to episodes of flash flooding, one of which occurred about 5 miles to the northeast of Wittmann and near Highway 74. According to data from the Picacho Wash Maricopa County Flood Control District stream gauge (ID #5678), rapidly rising waters exceeded the bank full flood levels, reaching a stage of 4.36 feet. Bank full stage was 4 feet. There were no reports of any accidents due to the flash flooding. A Flash Flood Warning was issued and was in effect at the time of the report.

Flash Flood, Maricopa

When
September 23, 1:15 PM MST to 6:30 PM MST
Where
Maricopa County, 9.19 mi SW of Circle City to 6.63 mi SW of Morristown
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.726, -112.694

Scattered to numerous showers and thunderstorms developed across the northern and western portions of the greater Phoenix area during the late morning, and they continued into the afternoon. Some of the storms generated locally heavy rains with peak rain rates well in excess of one inch per hour. The heavy rains led to episodes of flash flooding, some of which occurred over rather open country such as the Hassayampa Plain well to the northwest of Phoenix. The flash flooding resulted in rapid rises in area washes, causing them to quickly exceed alarms stages. At 1348MST a flood control district stream gauge along Daggs Wash and West Peak View Road indicated that water quickly exceeded both alarm and bank full stages. The flash flooding resulted in quick inundation of area low water crossings. The gauge was located roughly 10 miles southwest of Circle City. A Flash Flood Warning was issued for the area at 1326MST and was in effect at the time of the flooding. No injuries were reported due to the flash flooding.

Flash Flood, Maricopa

When
September 23, 1:30 PM MST to 6:30 PM MST
Where
Maricopa County, 11.03 mi S of Aguila to 7.4 mi SSE of Gladden
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.771, -113.151

Scattered to numerous showers and thunderstorms continued to develop across western Maricopa County during the afternoon hours on September 23rd and some of the storms produced intense rainfall with peak rain rates well in excess of 1 inch per hour. The very heavy rain led to flash flooding well to the west of Phoenix and near the La Paz County line during the late afternoon. According to the Arizona Department of Highways, at 1633MST flash flooding caused debris to flow across Eagle Eye Road and as a result the road was closed. This occurred roughly 10 miles to the southeast of Gladden and just to the east of the La Paz County line. Fortunately there were no accidents or injuries associated with the debris over the road. Although a Flash Flood Warning was in effect at the time, it was for an area to the east of where the flooding actually occurred.

Flash Flood, Maricopa

When
September 23, 7:20 PM MST to September 24, 12:15 AM MST
Where
Maricopa County, 5.26 mi W of Tonopah to 9.2 mi ESE of Tonopah
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.506, -113.021

Scattered to numerous showers and thunderstorms continued to develop across the central deserts to the west of Phoenix during the afternoon and early evening hours on September 23rd, and the stronger storms produced very heavy rain with peak rain rates well in excess of one inch per hour. The heavy rain led to an episode of flash flooding west of Phoenix near the town of Tonopah; at 2010MST mesonet data from a Maricopa County Flood Control District stream gauge indicated that flood waters rapidly climbed above alarm and bank full stages in the Delaney Wash. The gauge was located roughly 3 miles south of Tonopah. The flash flooding resulted in the road closures of the Salome Highway and the 411th Avenue Road crossing. A Flash Flood Warning was issued for the area prior to the report; no injuries were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850934, 850960, 850965, 850964.